How is a patient history conducted in a dizziness evaluation?

Updated: Jun 26, 2018
  • Author: Wayne T Shaia, MD; Chief Editor: Arlen D Meyers, MD, MBA  more...
  • Print
Answer

Answer

A patient history is conducted in a dizziness evaluation as follows:

  • Ask the patient to describe the symptoms without using the word dizzy. Have the patient differentiate vertigo from presyncope or near-syncope.

  • Determine if the patient has a sense of being pushed down or pushed to 1 side (pulsion). A peculiar sense of movement of objects viewed when the patient moves is termed oscillopsia.

  • Ascertain whether the symptoms are related to an anxiety episode; patients with agoraphobia may describe their symptoms as dizziness.

  • Determine if the sensation is continuous or episodic; if episodic, find out if the sensation is fleeting or prolonged.

  • Ascertain whether the onset and progression of symptoms were slow and insidious or acute.

  • Ask the patient about head trauma and other illnesses to determine the setting of the initial symptoms. Trauma resulting in damage to an ear often manifests as unilateral hearing loss, which may be the cause of episodic vertigo even years later (posttraumatic hydrops).

  • Determine if the episodes are associated with turning the head, lying supine, or sitting upright.

  • Determine if symptoms of an upper respiratory infection or flu-like illness preceded the onset of vertigo.

  • Inquire about associated symptoms such as hearing loss or tinnitus (ringing in the ears), aural fullness, diaphoresis, nausea, or emesis.

  • Determine if the patient has an aura or warning before the symptoms start.

  • If hearing loss is evident, find out if hearing fluctuates.

  • Determine if the patient has a headache or visual symptoms such as scintillating scotoma.

  • Ask the patient about brainstem symptoms such as diplopia, dysarthria, facial paresthesia, or extremity numbness or weakness.

  • Ascertain the degree of impairment during an episode.

  • Inquire about exposure to ototoxic medications, such as aminoglycosides and antineoplastic drugs (especially cisplatin). These medications can damage vestibular hair cells and typically lead to progressive ataxia and/or oscillopsia. Because ototoxic medications simultaneously affect both labyrinths, they rarely cause vertigo. When ototoxic patients describe vertigo, the condition almost always is related to head movement and is described as an uncomfortable sense of shifting or bobbing of viewed objects (oscillopsia).


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!